HPV Vaccine Withdrawn Amid Infertility Fears

September 2nd, 2013
HPV Vaccine Withdrawn Amid Infertility Fears

The human papilloma virus (HPV) is a sexually transmitted virus which can seriously affect a person’s teeth and gums, especially if the individual has poor oral health.

However it now emerges that the vaccine used to treat the virus has side effects affecting women’s fertility.

The finding came about when an Australian 16 year old was injected with the HPV vaccine. It appears the girl lost ovarian function and went into menopause instead.

The drug called Gardasil has now been withdrawn from the shelves in at least one country. Japan’s health authorities have banned its use for fear of the drug causing major infertility problems in young sexually active girls.

That said, in Japan alone the HPV vaccine has been injected in 3.28 million Japanese with only 1,968 people showing symptoms of side effects.

With growing worldwide awareness of HPV the Japanese authorities felt that it would be unwise to continue using the product.

The government also said it was worried about the long term effects which appear to include possible long term pain and even paralysis as well as causing infertility.

By contrast, the United Nations has endorsed Gardasil’s use. The UN World Health Organisation believes it is a useful vaccine to prevent cervical cancer.

The debate over the use of HPV vaccines is likely to continue for a while yet, although it would not be surprising that more countries withdraw the product if further concrete evidence emerges over infertility and other medical problems.


Leave a Reply

© Medic8® | All Rights Reserved